Nitrofurantoin related lung changes

Nitrofurantoin related lung disease refers to a spectrum of lung changes that can be precipitated by nitrofurantoin use. Nitrofurantoin can induce both

  • an acute hypersensitivity reaction (occurring around 1-2 week after a short course) or
  • chronic pulmonary reaction (occurring after months to years of exposure) 4.  

Nitrofurantoin-induced lung injury is uncommon where a considerable number of reported publications likely reflect the widespread use of the drug rather than the incidence of the complication 7.

Severe lung changes have been described inclusive of

Radiographic features

CT chest

Several CT patterns may be observed which include 5

See also

 

Share article

Article information

rID: 70134
System: Chest
Synonyms or Alternate Spellings:
  • Nitrofurantoin-induced interstitial lung disease (NIILD)
  • Nitrofurantoin lung toxicity
  • Nitrofurantoin related interstitial lung disease
  • Nitrofurantoin related interstitial pulmonary disease
  • Nitrofurantoin related pulmonary disease
  • Nitrofurantoin related pulmonary changes
  • Nitrofurantoin related lung changes

Support Radiopaedia and see fewer ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.